The Lynx Group

Molecularly Targeted Agents Have Lower Rates of Severe Diarrhea than Standard Chemotherapy

September 2012, Vol 3, No 6

New York, NY—Diarrhea is a common side effect of standard chemo­therapy, but the risk is less well characterized with molecularly targeted agents, which may add to the risk of diarrhea when combined with standard chemo­therapy, according to Lowell Anthony, MD, Professor of Medicine, University of Kentucky, and Chief of Medical Oncology, UK HealthCare, Lexington, who discussed this topic at the 2012 Multinational Association of Supportive Care in Cancer Inter­national Symposium.

Diarrhea induced by any treatment can increase morbidity and mortality, leading to increased resource utilization and costs of care, if not controlled at the outset, Dr Anthony stated. “Grade 1 and 2 diarrhea can quickly spiral downward to grades 3 and 4 if not controlled, requiring hospitalization and even causing death,” he told listeners. “Only you can really prevent the spiral of diarrhea.”

Diarrhea, especially when it is severe, requires increased healthcare resources to manage sequelae, such as fatigue and malaise, abdominal cramping, incontinence, increased anxiety, perineal pain, malnutrition, weight loss, and immobility.

Chemotherapy-induced diarrhea is seen with 5-fluorouracil, irinotecan, paclitaxel, high-dose epirubicin, and other standard chemotherapies. Mo­lecularly targeted therapies, such as bortezomib, bevacizumab, epidermal growth factor receptor inhibitors, and the multitargeted tyrosine kinase inhibitors sunitinib and sorafenib, also cause diarrhea.

 “Targeted therapies can cause diarrhea, but nowhere near the amount that is associated with irinotecan,” noted Dr Anthony. “With targeted therapy, the only good news is that the rates of serious grade 3 and 4 diarrhea are under 10%, but they do cause grades 1 and 2 diarrhea. In general, treatment delays are not necessary, and we don’t stop treatment.”

Dr Anthony cited the following rates of diarrhea associated with molec­ularly targeted agents that have been reported in various clinical trials:

  • Bortezomib—45%, any grade
  • Cabozantinib—57%, grades 1-4
  • Lapatinib—48%-64%, any grade
  • Regorafenib—32%, grades 1-4
  • Vandetanib—56%, grades 1-4.

Diarrhea is treated in the context of other side effects associated with mo­lecularly targeted agents, Dr Anthony noted, such as peripheral neuropathy or cardiovascular side effects (eg, QTc prolongation, hypertension, and heart failure).

Dr Anthony emphasized the importance of a differential diagnosis and identifying the correct etiology for diarrhea. Etiology can include an in­fection on top of toxic injury, increased motility, or hyperthyroidism, he pointed out. Chemotherapy-induced diarrhea is secretory and continues after patients stop eating.

Risk factors for chemotherapy-induced diarrhea include previous chemotherapy, previous pelvic irradiation, performance status, the presence of chemotherapy-induced diarrhea on a previous treatment cycle, increased age, and female gender.

Three drugs or drug classes are guideline-recommended for chemo­therapy-induced diarrhea, including loperamide, opium derivatives, and octreotide. The treatment of grades 1 or 2 uncomplicated diarrhea entails the ingestion of adequate fluids and dietary intervention with the BRAT (bananas, rice, applesauce, and toast) diet. Patients with grade 3 or 4 diarrhea may require hospitalization, antibiotics, octreotide, and intravenous fluids.

Related Articles

Subscribe to
Value-Based Cancer Care

Stay up to date with personalized medicine by subscribing to recieve the free VBCC print publication or weekly e‑Newsletter.

I'd like to recieve: